Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 28, 2014, 12:32 AM EDT for Somerset County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2014, 12:32 AM EDT (04:32 UTC)
- Expired
- May 28, 2014, 1:00 AM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 4.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
964
WUUS51 KCTP 280432
SVRCTP
PAC111-280500-
/O.NEW.KCTP.SV.W.0022.140528T0432Z-140528T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 AM EDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 100 AM EDT
* AT 1232 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR URSINA...AND MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
URSINA...MOUNT DAVIS...CONFLUENCE...SALISBURY AND ADDISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
LAT...LON 3972 7938 3974 7941 3974 7939 3976 7940
3978 7940 3979 7937 3978 7935 3980 7937
3984 7937 3988 7933 3973 7891
TIME...MOT...LOC 0432Z 298DEG 39KT 3977 7931
$$
LAMBERT1 follow-up statement
074
WWUS51 KCTP 280450
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 AM EDT WED MAY 28 2014
PAC111-280500-
/O.CON.KCTP.SV.W.0022.000000T0000Z-140528T0500Z/
SOMERSET PA-
1250 AM EDT WED MAY 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR SOUTH CENTRAL SOMERSET COUNTY...
AT 1249 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR GRANTSVILLE...MOVING SOUTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MOUNT DAVIS...SALISBURY AND ADDISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3977 7933 3979 7932 3981 7927 3981 7915
3973 7893 3972 7935
TIME...MOT...LOC 0449Z 296DEG 38KT 3972 7912
$$
LAMBERT/RADZANOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:00 AM EDT, 32 minutes earlier.
Area forecast discussion, May 28, 12:00 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1200 AM EDT WED MAY 28 2014 .SYNOPSIS... LOW PRESSURE PASSING THROUGH NEW YORK STATE WILL PUSH A COLD FRONT DOWN THROUGH THE REGION ON WEDNESDAY...AND ANOTHER COLD FRONT WILL DIVE SOUTH ACROSS THE AREA BY FRIDAY. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS PA THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... CENTRAL PA REMAINS IN MOIST AND MARGINALLY UNSTABLE AIR MASS LATE THIS EVENING WITH SPC MESOANALYSIS INDICATING CAPES ARND 500 J/KG. A WEAK SHORTWAVE IS PROGGED BY MDLS TO TRACK FROM LOWER MICHIGAN THRU SW PA OVERNIGHT. SCT CONVECTION IS ONGOING AHEAD OF THIS FEATURE FROM OHIO INTO WESTERN PA AT 02Z...AND BASED ON RADAR TRENDS WILL HIT THE LAUREL HIGHLANDS AND SC MTNS WITH THE HIGHEST /CATEGORICAL/ POPS BTWN 02Z-04Z. AN OVERALL DECREASE COVERAGE/INTENSITY OF SHRA/TSRA IS EXPECTED LATE TONIGHT W/COOLING OF BLYR. HOWEVER...WILL MAINTAIN LOW POPS INTO THE PREDAWN HRS. HIGH DWPTS WILL TRANSLATE TO A MILD NIGHT WITH READINGS GOING NO LOWER THAN THE L/M60S LATE TONIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... COLD FRONT WILL BE PUSHING SOUTH ACROSS THE STATE DURING WEDNESDAY...BRINGING CLEARING SKIES TO THE NORTH. ACROSS THE SOUTHERN COUNTIES...HEATING OF MOIST/UNSTABLE WARM SECTOR AIR MASS WILL RESULT IN TSRA BECOMING NUMEROUS BY AFTN. WEAK MID LVL WIND AND SHEAR IN MDLS ARGUE FOR A LOW RISK OF ORGANIZED SVR WX WITH PULSE-TYPE CONVECTION MOST LIKELY. AIR MASS SOUTH OF FRONT WILL BE WARM ENOUGH TO SUPPORT HIGHS IN THE L80S DESPITE A GOOD DEAL OF CLOUDINESS. ACROSS THE NORTH...BRIGHTENING SKIES ANTICIPATED BY AFTN...AS NORTHERLY FLOW ADVECTS COOLER AND MUCH DRIER AIR INTO THE REGION. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... THUS ALSO LEFT SLIGHT CHC TO CHC POPS IN FOR THU INTO FRIDAY. FIRST PROBLEM IS ANY MOISTURE WORKING NORTHWARD ALONG INVERTED TROUGH...HIGHEST POPS ACROSS THE SOUTH. SECOND ISSUE IS THE COLD FRONT ON FRIDAY...CYCLONIC FLOW ALOFT. STILL LOOKS LIKE SATURDAY INTO EARLY MONDAY WILL BE DRY. DID GO WITH CHC POPS LATER MONDAY INTO TUE...AS ANOTHER COLD FRONT NEARS THE AREA. A LOT OF MODEL SPREAD AT THIS POINT. FOR TEMPS...DID NOT GO REAL HIGH AFTER WED...GIVEN CONCERN FOR COOLER AIR WORKING INTO THE AREA. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... PENNSYLVANIA WILL REMAIN IN A WARM AND HUMID AIRMASS OVERNIGHT...TO THE SOUTH OF A COLD FRONT LINGERING OVER THE GREAT LAKES. THIS WILL SUPPORT AN AREA OF RAIN SHOWERS AND ISOLATED THUNDER FOR THE NEXT SEVERAL HOURS ACROSS THE LAUREL HIGHLANDS...KJST/KAOO. ISOLATED RAIN SHOWERS ARE POSSIBLE ELSEWHERE...ESP ACROSS THE NRN MTNS. POST SHOWERS...AREAS OF FOG WILL BE PLENTIFUL OVERNIGHT WITH MAINLY MVFR VISBYS/CIGS AT ALL AIRFIELDS. GIVEN THE MOIST AIRMASS...EXPECT SLOW IMPROVEMENT WED MORNING WITH MVFR VSBYS IN FOG/HAZE LINGERING INTO THE LATE MORNING HOURS...ESP ACROSS THE LOWER SUSQ VALLEY...KMDT/KLNS. A SQUEEZE PLAY WILL ENSUE FOR LATER WEDNESDAY AS A SFC COLD FRONT SAGS SOUTH FROM NEW YORK STATE...AND A COOLER...LOW OVERCAST MARINE LAYER PUSHES WEST TWD THE MTNS OF CENTRAL PA. THIS WILL BRING WIDESPREAD REDUCTIONS TO THE REGION WED THROUGH THU NIGHT...BEFORE IMPROVEMENT ON FRIDAY. OUTLOOK... THU...WIDESPREAD REDUCTIONS EXPECTED WITH LOW CLOUDS AND DRIZZLE. FRI-SAT...CIG/VSBY IMPROVING TO MAINLY VFR. SCT SHOWERS/TSTMS POSS. SUN...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD/MARTIN LONG TERM...MARTIN AVIATION...GARTNER
Hazardous weather outlook, May 27, 6:12 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 612 PM EDT TUE MAY 27 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-282215- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 612 PM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 6:39 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
639 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 2 N COUDERSPORT 41.80N 78.01W
05/27/2014 POTTER PA 911 CALL CENTER
TREES DOWN
0145 PM TSTM WND DMG 2 SE LUMBER CITY 40.91N 78.55W
05/27/2014 CLEARFIELD PA 911 CALL CENTER
TREES DOWN
0204 PM TSTM WND DMG 2 SW PHILIPSBURG 40.87N 78.24W
05/27/2014 CLEARFIELD PA 911 CALL CENTER
TREES DOWN
0319 PM TSTM WND DMG MUNCY 41.20N 76.79W
05/27/2014 LYCOMING PA PUBLIC
LARGE LIMBS DOWN
0336 PM TSTM WND DMG 1 W MIDDLEBURG 40.79N 77.07W
05/27/2014 SNYDER PA TRAINED SPOTTER
TREE LIMBS DOWN
0341 PM TSTM WND DMG UNITYVILLE 41.23N 76.52W
05/27/2014 LYCOMING PA 911 CALL CENTER
TREES DOWN
0355 PM TSTM WND DMG HALIFAX 40.47N 76.93W
05/27/2014 DAUPHIN PA SOCIAL MEDIA
MULTIPLE TREES AND WIRES DOWN ACROSS HALIFAX TOWNSHIP
0435 PM TSTM WND GST 1 E MYERSTOWN 40.37N 76.29W
05/27/2014 M61 MPH LEBANON PA TRAINED SPOTTER
0436 PM TSTM WND DMG 2 NW MANHEIM 40.18N 76.42W
05/27/2014 LANCASTER PA PUBLIC
TREES AND WIRES REPORTED DOWN ALONG ROUTE 72.
0440 PM TSTM WND GST 1 S MYERSTOWN 40.36N 76.31W
05/27/2014 E60 MPH LEBANON PA TRAINED SPOTTER
SPOTTER ESTIMATED SPEED
&&
EVENT NUMBER CTP1400091 CTP1400089 CTP1400090 CTP1400092 CTP1400094
CTP1400098 CTP1400093 CTP1400096 CTP1400097 CTP1400095
EVANEGOSpecial weather statement, May 27, 8:02 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT TUE MAY 27 2014
PAZ019-027-028-050-280045-
SNYDER PA-MIFFLIN PA-JUNIATA PA-SOUTHERN CENTRE PA-
802 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 801 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTRE HALL...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SEVEN MOUNTAINS AROUND 810 PM EDT.
MILROY...REEDSVILLE AND POE VALLEY STATE PARK AROUND 820 PM EDT.
LEWISTOWN...BURNHAM...HIGHLAND PARK...YEAGERTOWN...REEDS GAP STATE
PARK AND BELLTOWN AROUND 830 PM EDT.
MCCLURE AND ALFARATA AROUND 840 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARRVILLE...WAGNER...
SIGLERVILLE...TUSSEY MOUNTAIN SKI AREA AND MAITLAND.
THIS INCLUDES INTERSTATE 99 BETWEEN MILE MARKERS 76 AND 82.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL PENNSYLVANIA.
LAT...LON 4054 7751 4067 7770 4068 7769 4069 7771
4071 7768 4073 7768 4072 7771 4073 7772
4072 7774 4085 7784 4095 7766 4074 7725
TIME...MOT...LOC 0001Z 313DEG 24KT 4083 7767
EVANEGOSpecial weather statement, May 28, 12:12 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 AM EDT WED MAY 28 2014
PAZ033-280430-
SOMERSET PA-
1212 AM EDT WED MAY 28 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 1206 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SOUTH CONNELLSVILL...MOVING SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
URSINA AROUND 1230 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WELLERSBURG...
ADDISON...CASSELMAN...CONFLUENCE...GARRETT...SALISBURY...CALLIMONT
AND ROCKWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3972 7938 3974 7941 3974 7939 3976 7940
3978 7940 3979 7935 3980 7937 3982 7937
3986 7942 3990 7940 3999 7932 3974 7880
3972 7881
TIME...MOT...LOC 0406Z 302DEG 33KT 3996 7957
LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:02 PM EDT | Special Weather Statement | CTP | Mifflin | 43 min |
| May 28, 12:12 AM EDT | Special Weather Statement | CTP | Somerset | 18 min |
| May 28, 6:23 AM EDT | Flash Flood Watch | CTP | Bedford, Somerset | 15 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.